In the treatment of tics, one can choose between medication and behavioural therapy. There is no known study that has compared the efficacy of medication versus behavioural therapy. When one opts for behavioural therapy, it is important that the child is motivated and not too young and that the particular treatment centre has expertise in this area. When choosing between behavioural therapy and medication, the preference of the parents and child play an important role.

Medication: Prior to discussing possible medication, the individuals involved should understand the following: there is no ideal tic-reducing medication. It is important that a check-up be performed at least once a year to evaluate whether it is still desirable to continue use of the medication. Over the course of time, the tics may have naturally diminished to such an extent that medication is no longer necessary. To simply continue with the chosen treatment for years would be negligent – from time to time, the medication should be gradually discontinued in order to see how the tics have progressed. If there is reason for doing so, the medication can be resumed.

Research has demonstrated that certain medication can be reasonably effective in reducing tics. Dopamine-blocking antipsychotics are the first choice in this respect. An important drawback to antipsychotics is their potential adverse effects, especially when it comes to long-term use and high doses. For this reason, it is important that the psychiatrist or neurologist determines the lowest possible dose together with the child and its parents. In addition, the medication should be discontinued from time to time to evaluate whether it is still necessary. Adverse effects that frequently occur with antipsychotics include drowsiness, fatigue and weight gain. Antipsychotics may also cause muscle and movement problems. Clonidine can also help reduce the severity of the tics. This drug is often used on children who suffer from a combination of tics and ADHD. The primary adverse effect of clonidine is also drowsiness, which likewise entails a safety risk with respect to traffic and operating machinery.